The EMS Publishing House is now EMS Press and has its new home at

Please find all EMS Press journals and articles on the new platform.

Interfaces and Free Boundaries

Full-Text PDF (6225 KB) | Metadata | Table of Contents | IFB summary
Online access to the full text of Interfaces and Free Boundaries is restricted to the subscribers of the journal, who are encouraged to communicate their IP-address(es) to their agent or directly to the publisher at
Volume 20, Issue 4, 2018, pp. 551–576
DOI: 10.4171/IFB/412

Published online: 2018-12-13

Approximation of minimal surfaces with free boundaries

Ulrich Dierkes[1], Tristan Jenschke[2] and Paola Pozzi[3]

(1) Universität Duisburg-Essen, Germany
(2) Universität Duisburg-Essen, Germany
(3) Universität Duisburg-Essen, Germany

In this paper we develop a penalty method to approximate solutions of the free boundary problem for minimal surfaces. To this end we study the problem of finding minimizers of a functional $F_{\lambda}$ which is defined as the sum of the Dirichlet integral and an appropriate penalty term weighted by a parameter $\lambda$. We prove existence of a solution for $\lambda$ large enough as well as convergence to a solution of the free boundary problem as $\lambda$ tends to infinity. Additionally regularity at the boundary of these solutions is shown, which is crucial for deriving numerical error estimates. Since every solution is harmonic, the analysis is largely simplified by considering boundary values only and using harmonic extensions.

In a subsequent paper we develop a fully discrete finite element procedure for approximating solutions to this problem and prove an error estimate which includes an order of convergence with respect to the grid size.

Keywords: Minimal surfaces, free boundary problem, finite element approximation, convergence

Dierkes Ulrich, Jenschke Tristan, Pozzi Paola: Approximation of minimal surfaces with free boundaries. Interfaces Free Bound. 20 (2018), 551-576. doi: 10.4171/IFB/412